| Model Number |
KD-645L |
| Medical Device Problem Codes |
Break (1069); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/20/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The device is expected to be returned for evaluation but has not yet been received.The investigation is ongoing and follow-up with the user facility is currently being performed.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
Event or Problem Description
The customer reported to olympus, the single use electrosurgical knife the distal tip of two knives were broken during a procedure.There were no reports of patient harm.Patient identifier (b)(6) captures related event on the second single use electrosurgical knife.
Additional Manufacturer Narrative
This supplemental report is being created as a correction and to include the results of the investigation.The following sections have been updated for the correction: b1, b2, d10, h1, h2, and h6 (component code, health effect - impact code, medical device problem code).The following sections have been updated for the additional information: h6 (type of investigation, investigation conclusions, and investigation findings) and h10.The device was not returned for evaluation as it was discarded.Therefore, the customer's complaint could not be confirmed.The device history record (dhr) with the subject lot number was confirmed for the lots 27k through 36k* since the lot number of the device was not provided.No abnormalities were detected in the dhr related to the reported phenomenon.*these lots were manufactured one year before the event date.Without the return of the device and based on the available information, the root cause could not be identified.A likely cause of the reported event might be the following: 1)during tissue incision, an electrical discharge might have occurred due to one of the following factors.¿the setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.¿the activation time was too long.2)an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3)during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break and fell off.Content of the instruction manual was confirmed.The instruction manual contains the following description related to this reported phenomenon.¿during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps.¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application.-electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation < spray coagulation ¿do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur.¿stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur.Olympus will continue to monitor the field performance of this device.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information provided by the customer.The following fields were updated accordingly: b5, d10.
Event or Problem Description
The issue occurred during a therapeutic per-oral endoscopic myotomy (poem) procedure.The procedure was completed with a similar device, with approximately three minutes delay.The tip came loose inside the patient, and the part was recovered successfully.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's (lm) further investigation.In addition to the previously reported investigation findings, the following result was also identified: during tissue incision, an electrical discharge might have occurred due to the setting of the electrosurgical unit in coagulation mode during the procedure.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife and the triangle tip could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer sheath.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the triangle tip and/or cutting knife is detached, be sure to collect it using grasping forceps.¿.¿do not activate the high-frequency current while the triangle tip is not contacting the tissue, when the tissue is carbonized or when carbonized tissue adheres to the triangle tip or cutting knife.Otherwise, excessive current discharge may result in unintended injuries to the non-target tissue.If the triangle tip turns red due to continued excessive discharge, immediately shut off the power supply to prevent thermal damage to the tissue.If the cutting knife is withdrawn in the outer sheath at this time, the triangle tip may be dropped.¿.¿use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result.¿.¿do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause a patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope and instrument.¿.¿be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip.¿.This supplemental report includes a correction to d8 and h6 codes from the previous submissions.Olympus will continue to monitor field performance for this device.